You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Death Due to Eosinophilic Necrotizing Myocarditis Despite Steroid Treatment

Huston, Butch MD; Froloff, Victor MD; Mills, Kelly MD; McGee, Michael MD

American Journal of Forensic Medicine & Pathology:
doi: 10.1097/PAF.0b013e3182887818
Case Reports
Abstract

Abstract: We report a case of a 16-year-old boy who was treated for a suspected dental infection with a tooth extraction and amoxicillin therapy. The decedent developed a rash and presented to the emergency department with what was thought to be a possible allergic reaction to amoxicillin despite completion of the antibiotic course. The patient was given a course of prednisone. Several weeks later, while still completing the course of prednisone, the patient experienced shortness of breath and collapsed. Resuscitation efforts were unsuccessful. Postmortem examination revealed a necrotizing eosinophilic myocarditis. This case reveals that despite steroid therapy, a patient may still die of eosinophilic myocarditis.

Author Information

From the Ramsey County Medical Examiner’s Office, St Paul, MN.

Manuscript received January 12, 2012; accepted December 5, 2012.

The authors report no conflicts of interest.

Reprints: Butch Huston, MD, Ramsey County Medical Examiner’s Office, 300 E. University Ave. St Paul, MN 55101. E-mail: butch.huston@co.ramsey.mn.us.

© 2013 by Lippincott Williams & Wilkins.